I think my family has been cursed with an ‘anti-medication’ gene. Everyone from my parents to my siblings just dreads taking medication. It gets worse when we have a big pill/capsule to swallow or if it tastes really bitter.
Ever since I got my dog, it looks like he too can have an adverse reaction when taking his medicine. Even more so than my cat which is rather surprising.
Should you be concerned if your dog throws up after taking its medication?
It is a common occurrence for dogs to vomit after taking their medication. Some types of medicine can be rather harsh on the dog’s digestive system like antibiotics. There might be times when the dog could be having an allergic reaction to a specific type of medication.
In this article, we will be covering the types of medication that can cause your dog to throw up and what you should do about it.
Why Medication Can Be Harsh On Your Dog’s Body?
When it comes to taking medicine, it can be a ‘damn if you do, damn if you don’t’ kind of situation. Especially if it comes to our pets.
Without any verbal feedback, it is hard to tell how they are feeling after taking it.
There’s almost a pill, tablet or capsule to treat any kind of medical condition that your dog has but some can be harder on the body.
Antibiotics are prescribed when your dog’s medical condition is caused by a bacterial infection. Antibiotics work by killing off or suppressing the bacteria that have infiltrated your dog’s system and preventing them from multiplying.
There is no point in feeding your dog antibiotics if the illness is caused by a virus, parasite or anything else that is not bacterial-related.
The more common types of antibiotics are:
- Penicillin G
This isn’t an exhaustive list but it is something the vet will prescribe when your pooch has a bacterial infection.
When it comes to bacterial infection in dogs, it can strike anytime and anywhere. A couple of years back, my dog had a sudden skin infection that required a 3 weeks course of antibiotics to cure.
Some common bacterial infections in dogs are:
- Ear Infections
- Eye Infections
- Urinary Tract Infections
- Respiratory Infections
- Gastrointestinal Infections
Side Effects Antibiotics
When taking antibiotics, it is important for your dog to complete the course otherwise the next time it gets the same bacterial infection, the same antibiotics wouldn’t be effective.
When taking antibiotics, it can be harsh on your dog as not only does it kill the bad bacteria but also the good ones in your dog’s body. This can lead to some side effects such as:
- Lack of appetite
- Allergic reaction
If your dog is showing some form of reaction to the antibiotics, you need to let your vet know. Changes to the dosage or type of antibiotic might have to be made.
The majority of dogs will have worms at some point in their lives. It is part and parcel of being a dog and not one that you should be too concerned about once you get your dog dewormed.
The best way to get rid of these worms is by feeding your dog dewormers. These tablets contain a strong active ingredient that can effectively kill the worms in your dog’s body.
The most common type of worms are:
Tapeworms, roundworms and hookworms are known as intestinal parasites as they live and reproduce in your dog’s digestive tract and feed off the food that it eats.
Heartworms do not live in your dog’s gut but in the dog’s heart which causes cardiovascular conditions. These worms can be life-threatening, especially in puppies, when allowed to reproduce in huge numbers.
Your dog can get worms from:
- Digging in the dirt
- Bitten by a mosquito
- Transmitted by the mother dog
- Coming into contact with contaminated feces
The chances of a dog getting worms can be a lot higher than a domesticated cat as dogs tend to go outdoors a lot more often.
Side Effects Of Dewormers
There are some dogs that can be very sensitive to the active ingredients in dewormers. Some common side effects include:
- Lack of appetite
Pain Relief Medication
Pain relief medication is quite important if your dog has just gone through a painful procedure or surgery. Painkillers or NSAIDs (Nonsteroidal anti-inflammatory drugs) can help reduce other symptoms like swelling and stiffness.
Pain meds work by preventing the nerve sensors in your dog’s body from sending pain signals to the brain. The less pain your dog feels, the more comfortable it will feel and focus on recovery.
Such medication can come in tablet form or even transdermal patches and creams like Lidocaine.
Only give your dog pain killers that have been prescribed by the vet. NEVER give your dog human pain killers as that can do more harm than good.
Common pain meds for dogs include:
You don’t have to finish the course of pain meds that the vet has given. Stop once your dog is no longer showing any signs of discomfort like whimpering, yelping or lethargy.
Side Effects Of Pain Relief Medication
I know of many dog owners who aren’t fans of pain relief medication as it can be too strong for their dogs. My dog doesn’t handle pain medication too well and has puked a couple of times after taking them.
Common side effects include:
- Loss of appetite
- Lack of energy
Why Does My Dog Throw Up After Taking Medication?
Based on my own personal experience, if your dog is going to throw up after taking its medicine, it will usually happen during the first few doses.
This is when your dog’s body is still trying to adapt and build up some form of tolerance towards it.
My dog didn’t fare too well with the antibiotics that he was given when he had his skin infection. He had some vomiting and diarrhea for the first few days but it cleared up after a week.
The vet had already pre-amped me of the possible temporary side effects so I wasn’t too concerned.
Medication like antibiotics destroys both good and bad bacteria in your dog which can mess up your dog’s stomach for a while. Your dog throwing up its antibiotics could be due to this reason.
But if your dog vomits every single time it takes its medicine, then there is a strong chance that your dog’s body is allergic to that particular type of medicine.
You should make a point to let the vet know about your dog’s vomiting just to be safe.
Should I Redose My Dog After Vomiting?
One of the most common questions that many dog owners ask is if there’s a need to feed another dose if the dog throws up after eating its medicine.
It depends, here is what I would do.
If my dog throws up his medicine shortly after eating it, I would feed him the same tablet or capsule and not another new one. I will give the medicine a quick rinse and feed my dog about an hour later.
But if that makes my dog vomit again, I won’t continue feeding him that medicine again before consulting the vet.
If your vomiting dog threw up bits and pieces of its medication or nothing at all, I would just leave it as that until the next dosage schedule.
It might be worth giving your vet a call to check if you think your dog didn’t absorb most of its medication.
How Long Does It Take For A Dog To Absorb Medication?
Most medications can be fully absorbed by your dog within 20-40 minutes but it might take longer to see an effect.
There might be tablets or pills which are coated to allow for a slower release of the content if necessary.
Medication in liquid form or injected into your dog can be absorbed a lot quicker than a tablet.
How To Prevent Vomiting After Medication?
If your dog is known for having a queasy stomach when it comes to taking its medicine, there are a couple of things that you can do to help your dog keep it down.
Feed Your Dog A Bland Diet
When my dog isn’t feeling 100% and is on medication, I will put my dog on a bland diet for during that period.
He’s currently on a raw meat diet but I can mix it up with some bland food like boiled chicken and rice. Another secret ingredient is to add some chicken broth to my dog’s food.
Chicken broth is a great appetite stimulant for sick dogs and there are some health benefits too.
Please do not allow your dog to eat human food or anything that’s not too healthy for the time being.
Feed With Some Food
I prefer to feed my dog his medication with some food rather than on an empty stomach, especially when it comes to pain meds.
Having some food in your dog’s belly can help ‘soften’ the harshness of some of the active ingredients and keep your dog’s stomach calm.
This works great if you have to feed your dog outside of its meal times. Just let your dog have a small snack first and then feed it the medicine.
Use A Pill Pocket
A pill pocket is a little snack that allows you to put a pill in. This is a great way to camouflage the medication if you have a dog that gets very anxious when it comes to taking its medicine.
A dog that is so stressed up and fearful when swallowing a pill can send its central nervous system into overdrive. Doing so can make the dog regurgitate or even vomit out its medicine.
Another way is to crush the tablet or empty the contents of the capsule into your dog’s food and mix it well. If the smell of the medication doesn’t get past your dog’s keen sense of smell, try adding some homemade tuna broth to stink it up and mask the scent.
Withhold Food After Vomiting
After dogs vomit, their tummies won’t be in the best shape or form. Do not start feeding your dog food straight after it pukes or it might throw up again.
Give your dog’s stomach at least an hour to calm down and reset itself before letting your dog eat.